Utah, 2017Winter Weather in Utah, February 18 to 20, 2017
February 18 to 20, 2017 · NWS GJT · 1 event in 1 county or zone
A moist low pressure system produced significant snowfall in the La Sal and Abajo Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist low pressure system produced significant snowfall in the La Sal and Abajo Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 3:29 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 18, 3:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
329 PM MST Sat Feb 18 2017
.SHORT TERM...(Tonight through Sunday night)
Issued at 329 PM MST Sat Feb 18 2017
Moist southerly flow is in place over the region upstream of the
split flow along the left coastline. The southern split has formed
a closed low which is dropping southeast into the northern Baja
this afternoon where the biggest height falls were on this
morning's 12Z H5 hand analysis. The strong Pacific jet is now
reforming on the upstream side of the trough over central
Colorado. Upper level downglide associated with the jet is
producing somewhat of a dry slot in the dendritic layer and this
has shut off much of the precipitation over the southern
CWA. The erosion of moisture in the ice bearing layer looks to
limit snow production over much of Colorado this evening through
tomorrow morning. The interface of deeper moisture will be near
the eastern Utah border and showers will continue to run northward
through that region overnight. The NAM did have a more defined
area of mid level frontogenesis and a strip of heavier
precipitation from the western end of the Paradox Valley through
the northwest corner of the state. No other model suggested this
and the 18Z NAM has backed off this as well. The Baja low will
begin to lift northeast after midnight and track south of the 4
Corners into W.Kansas through Sunday night. It will be phasing
again with the northern stream tomorrow afternoon and this will
create decent large scale ascent over western Colorado and
precipitation should quickly expand through the late morning and
early afternoon hours. The southern Utah and Colorado mountains
will continue to be favored by southerly flow as these features
merge. As the afternoon rolls on however cold air advection behind
the trough and a well defined surface front with cyclogenesis on
the front range will provide good low level support and
instability for strong ascent. This will be the favored period for
this storm and snow rates should allow snow to quickly pile up
over the central high mountains by Monday morning. Temperature
profiles still indicate the best snow accumulations above 9500
feet even though snow will make it to the valley floors where
melting on contact will limit initial accumulations. The strong
ascent will have ended by sunrise Monday with orographics taking
over as dry air filter in.
.LONG TERM...(Monday through Saturday)
Issued at 329 PM MST Sat Feb 18 2017
Flat transitory ridging with warm advection aloft will be moving
through on Monday. The drier air and more stable atmosphere will
help end the snow with a decent day forming up. Inversion don't
appear to have much time to set up as the flow aloft will be
backing to the southwest and increasing as the next batch of
Pacific moisture and energy move into the West. Some of this
mositure moves into our northwest CWA Monday night with some very
light snow shower possible over the high peaks of the northern
mountains.
High pressure over the Baja Peninsula region will build over the
Desert Southwest on Tuesday with a fast southwest flow over the
region. Mid and high cloud cover will pass through the region as
several disturbances ride up and over this ridge affecting the
Pacific Northwest and northern Rockies states. Sufficient mixing
looks to occur Tuesday afternoon for mild temperatures with above
normal highs. Some convective showers look to develop over the
favored higher terrain late Tuesday afternoon and again Wednesday
afternoon under the influence of this pre-frontal mild southwest
flow. Wednesday's highs also look to reach above normal values
until the showers and cloud cover become more extensive late in
the day due to an upper level trough moving onto the West Coast.
The potential exists for some isolated thunderstorms Wednesday
afternoon as low CAPE values in the 200 to 300 J/kg range and
steep lapse rates around 8 degrees C/km combine with added
moisture and lift to generate that potential.
This activity on Wednesday is in the pre-frontal stages of an
upper level trough that will be moving across the region Wednesday
night through Thursday with the associated cold front passing some
time Wednesday night into Thursday morning. The GFS and EC differ
by about 6 hours in terms of this frontal passage and the arrival
of the coldest air, with the GFS being more progressive. Snow
levels will be fairly high above 10,000 feet Wednesday afternoon
with the southwest facing slopes of the southern and central
mountains favored for snowfall. Temperatures drop sufficiently
behind this cold front Wednesday night into Thursday morning with
H7 temps dropping into the -10C to -13C range by Thursday
morning and afternoon. This should act to lower snow levels down
to most valley floors with rain mixing in with or changing over to
snow. The upper level flow will shift to the northwest by Thursday
morning and afternoon with the northwest facing slopes of the
western Colorado mountains favored for the best snowfall. The
upper level trough departs the region Thursday evening with a
lingering northwest flow through Friday morning, providing some
continued snow for the northern mountains under favorable
orographics. Improving conditions should be seen throughout the
day on Friday into Saturday with cooler temperatures closer to
normal as a shortwave ridge slides into place. Another storm
system dives down the California coast on Saturday and is showing
signs of splitting as it approaches us, but confidence is low Friday
and beyond as models have been showing some inconsistencies.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1016 AM MST Sat Feb 18 2017
Rain and snow will increase from SW to NE throughout the next 24
hours as this current moderate winter storm impacts the area. Expect
widespread mountain obscuration, especially across the San Juan
Mountains. All TAF sites will see CIGs lowering below ILS
breakpoints at times. Snow or a rain/snow mix is expected to bring
MVFR VSBY and possibly IFR conditions as well with the highest
probability at KTEX, KASE and KEGE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 AM Sunday to 7 AM MST Monday for
COZ009-010-012-013.
Winter Weather Advisory until 6 PM MST Sunday for COZ018-019.
UT...Winter Weather Advisory until 6 PM MST Sunday for UTZ028.
&&
SHORT TERM...15
LONG TERM...15/MDA
AVIATION...CCHazardous weather outlook, Feb 18, 5:30 AM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
530 AM MST Sat Feb 18 2017
COZ001>014-017>023-UTZ022>025-027>029-191230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
530 AM MST Sat Feb 18 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow, heavy at times, will continue over the mountains today and
tonight as a moist Pacific storm takes aim at the area. The
southern mountains are favored where 4 to 8 inches with locally
higher amounts of snow are expected. South winds from 10 to 20 mph
with gusts to 35 mph will result in blowing snow in the higher
elevations. Snow accumulations will be more modest in the northern
and central mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday...Expect an additional 2 to 4 inches of snow across the
southern mountains with conditions slowly improving overnight.
Monday and Tuesday...Expect light snow in the northern mountains.
Wednesday through Friday...Unsettled weather returns. Details
limited by less than desirable model agreement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, La Sal & Abajo Mountains
- When
- February 18, 5:00 PM MST to February 20, 1:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area. Locally higher amounts included 11 inches at the Camp Jackson SNOTEL site. Gusty winds to 40 mph accompanied the snowfall and resulted in areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686931.